Skip to main content

The Journal Gazette

  • Formerly available only to law enforcement personnel, Narcan has become increasingly common among the public.

Tuesday, July 25, 2017 1:00 am

Editorial

Narcan, then 911

Follow-through vital after an OD revival

Naloxone, best known by its brand name, Narcan, is a medication that saves lives by reversing the effects of a potentially deadly opioid or heroin overdose.

The antidote is standard issue for emergency responders in Fort Wayne and many other places. Private citizens can purchase Narcan, as well, and state law protects them from arrest if they use it to help an overdose victim.

Just making Narcan available to those concerned about a loved one's opioid use, though, may not be enough, if those family or friends fail to summon medical help as well. A new Indiana-wide study suggests that vital follow-through doesn't always take place.

The drug has to be administered quickly. An overdose victim soon loses consciousness and struggles to breathe. Without intervention, death can occur within minutes.

But the reviving effects of Narcan are supposed to be just the first stage of the life-saving process.

“Using (Narcan) is not a substitute for calling 911,” said Megan Tinkel, spokeswoman for the Fort Wayne-Allen County Department of Health. “It's important first to administer it, and then to call 911.”

“They have the option of whether they want to go to the hospital or not,” said Capt. Kevin Hunter, the Fort Wayne Police Department's point person for drug enforcement. But, he said, “we tell them, 'Just because you're good now doesn't mean you will be 20 minutes from now.' ”

Research on Narcan use by private citizens conducted by the IUPUI Richard M. Fairbanks School of Public Health and the Indiana State Department of Health suggests as many as a quarter of those who use the antidote to revive a victim never call 911.

Dennis Watson, an assistant professor at Fairbanks, said his school and the state health department are using a series of grants from the U.S. Centers for Disease Control and Prevention to connect with those who purchase Narcan.

Some 1,300 respondents filled out a questionnaire after they obtained the medication. About 100 of those participants also sent in a second questionnaire researchers ask them to fill out only if the drug is administered.

“Seventy-five percent of those who returned called 911 after they administered for overdose,” Watson said. “But 25 percent said they hadn't called 911.”

These days, when so many of the pills and powders being sold on the street contain the hyper-powerful synthetic opioids fentanyl or carfentanil, failure to summon help could be “a life-or-death situation,” Watson said. Even someone knocked out by these super-opioids may initially wake up with the aid of Narcan. But “the emergency isn't necessarily over. There could be some pretty strong repercussions.”

There's another reason some respondents give for not calling authorities, Watson said: fear of the police.

Hunter doesn't see that as a big factor locally. “For my purposes, I don't see that many people are afraid of calling the police,” he said. “People need to know that if their friend ODs they need to call an ambulance. They really don't need to be worried about being arrested for administering Narcan because they've done the right thing.”

The opioid crisis rages unabated in Fort Wayne. There have been 587 overdoses since the beginning of the year, and 53 known deaths, Hunter said.

Those numbers have risen since last year, but the percentage of overdose victims who are saved remains about the same – around 90 percent.

A lot of those lives, Hunter said, were saved with Narcan.